Illinois, 2019

Hail and Damaging Wind in Illinois, August 17, 2019

August 17, 2019 · NWS LSX · 2 events in 2 counties and zones

A mesoscale convective vortex moved east through the forecast area. A few isolated strong to severe storms developed over eastern portions of the forecast area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A mesoscale convective vortex moved east through the forecast area. A few isolated strong to severe storms developed over eastern portions of the forecast area. Some of the storms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 17, 5:48 PM CST, 37 minutes earlier.

Area forecast discussion, Aug 17, 5:48 PM CST, 37 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
648 PM CDT Sat Aug 17 2019

.SHORT TERM...  (Through Late Sunday Night)
Issued at 407 PM CDT Sat Aug 17 2019

Focus thru the period remains precip chances.

MCV continues to slowly move east thru the region this afternoon.
Low level convergence is progd to increase this afternoon across
eastern and into southern portions of the CWA. Models suggest
southern portions of the CWA will remain capped with warmer low
level temps above the mixed layer. However, further east, the MCV
and stronger low level convergence should help erode this cap for a
few storms possible this afternoon. Any storms that do develop
should quickly move out of the CWA by early evening. Any storms that
develop should remain below severe limits, but can not completely
rule out an isolated severe event with damaging wind as the most
likely threat given the better low level lapse rates.

Believe the bulk of tonight will remain dry, but have kept some
lingering low PoPs. Expect a decaying MCS to reach western portions
of the CWA around 09z or later and continue moving east into Sun
morning. Can not rule out a severe threat with these storms. Large
hail should be the main threat with steep mid level lapse rates and
what should be a decoupled boundary layer. Uncertain how much this
complex will hold together, but should weaken by late morning as the
area begins to become capped. Another round of storms is possible
during the afternoon into the evening hours as the cold front
approaches. Going PoPs are likely on the low side, but with lower
confidence in model solns, will hold off with higher PoPs until
better agreement.

Temps tomorrow will be challenging as convective debris will likely
at the very least delay heating. Regardless, with the region within
the warm sector, have trended close to the prev forecast and above
the warmer MOS.

Tilly

.LONG TERM...  (Monday through Next Saturday)
Issued at 407 PM CDT Sat Aug 17 2019

The period will start off quite warm with the potential for heat
indices to exceed 100F in some places Monday with widespread 100-
105F indices for Tuesday. The active pattern may continue through
the week with several factors coming into play.

An upper level ridge will remain parked over the southern U.S.
through about Tuesday, while a well defined upper cyclone continues
to rotate in a nearly stationary fashion just west of the Hudson Bay
in Canada. Between these two features will be quasi-zonal flow,
which will only meander slightly north/south from day-to-day. This
is a conducive setup for small, quick-moving shortwaves to press
west to east with the zonal flow.

Working down through the mid levels to the surface, a southeast U.S.
ridge will result in warm, moist southerly flow from the western
gulf region into the eastern plains and Midwest. A cold front
attempts to push southeast through the region, but seems as though
it may stall as forward progress is more so voided by the stronger
southeastern ridge and southerly flow.

Both the upper ridge and mid-level ridge over the the southeastern
CONUS intensify in tandem Tuesday. Upper height rises build in from
the west just as southerly flow pools low to mid-70s dewpoints along
the stalled boundary. As high reach well into the 90s, this could
pan out to be the grossest day of the week with a stagnant airmass
and heat indices climbing near 105F for a large portion of the area.
There is a subtle hint at a weak upper shortwave passing around the
eastern periphery of the ridge just to the north. This would
introduce at least a slight chance for showers and storms Tuesday
afternoon north of I-70.

The upper ridge begins to break down through the midweek period, as
the upper cyclone begins to move southeast out of Canada through the
late week period. Guidance is quite messy with several weaker waves
passing through west-to-east flow, along with weak surface
boundaries that tend to wash out with southward travel. There is
more likely to be a relief in temperatures from midweek on as a cold
front settle just south of the area with the aid of a surface high
building in late in the week. This may also be the best chance for a
rain-free forecast Friday into Saturday with highs back in the low
to mid-80s.

Maples

&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 627 PM CDT Sat Aug 17 2019

Forecast this evening is a bit less murky than what we've been
dealing with the last few night, but some uncertainty remains.
Long story short; VFR conditions should persist outside of
scattered storms, which are most likely tomorrow morning.

That said, a cluster of storms has just developed SE the STL
area. These storms are expected to persist into the evening as
they push east out of the area, remaining clear of the terminals.
We'll then see a lull in storm activity in our area for much of
the night as yet another round of showers and storms develop to
our northwest. Like last night, these storms are expected to drift
to the SE in the morning hours, likely impacting a few of the
terminals. However, these storms are expected to develop quite a
bit farther north than what we saw last night, and I'm not
confident they'll make it all the way to the STL metro. On top of
all this, LLWS is looking more likely at COU and UIN.

Storm chances persist trough much of tomorrow, but they largely
hinge on how the morning storms play out. Given the uncertainty
regarding tomorrow's storms, and a general lack of forcing
tomorrow, I'm not confident enough to put any mention of storms in
the TAFs beyond the morning.

BSH

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     75  91  74  91 /  20  40  20  30
Quincy          72  84  71  87 /  60  60  30  20
Columbia        72  87  71  90 /  50  70  30  30
Jefferson City  73  88  70  91 /  40  50  30  30
Salem           72  90  71  90 /  40  30  20  20
Farmington      71  90  68  91 /  20  30  20  20

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 17, 3:04 PM CST, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
404 PM CDT Sat Aug 17 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-181200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
404 PM CDT Sat Aug 17 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance for thunderstorms through this evening and are
likely late tonight into Sunday morning. A few of these storms could
be severe with damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of thunderstorms across parts of the area each day
Sunday through Friday. A few of these storms could be strong to
severe on Sunday.

Heat index readings will climb to around 105 degrees across parts of
the area on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

Tilly

In the hours before

Special weather statement, Aug 17, 5:55 PM CST, 30 minutes before
Special Weather Statement
National Weather Service St Louis MO
655 PM CDT Sat Aug 17 2019

ILZ069-074-079-101-102-180045-
Randolph IL-St. Clair IL-Clinton IL-Monroe IL-Washington IL-
655 PM CDT Sat Aug 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLINTON...EASTERN
MONROE...WESTERN WASHINGTON...NORTHEASTERN RANDOLPH AND SOUTHEASTERN
ST. CLAIR COUNTIES UNTIL 745 PM CDT...

At 653 PM CDT, Doppler radar was tracking a strong thunderstorm over
Freeburg, moving east at 15 mph. Another strong thunderstorm was
juest east of Red Bud and moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Belleville, Mascoutah, Freeburg, Sparta, New Baden, Scott AFB,
Smithton, New Athens, Marissa, Aviston, Okawville, Albers,
Coulterville, Tilden, Lively Grove, Baldwin, New Memphis, St. Libory,
Prairie and Lenzburg.

This includes Interstate 64 in Illinois between exits 27 and 41.

LAT...LON 3822 8959 3818 8959 3817 8997 3849 9000
      3862 8958 3822 8946
TIME...MOT...LOC 2353Z 256DEG 15KT 3839 8988

Byrd

The radar

The St Louis radar (KLSX), 88 km away, was scanning. The volume nearest the first event began at 00:23 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Clinton

When
August 17, 6:25 PM CST
Where
Clinton County, 0.39 mi NNW of Trenton
Measured
1 in hail
Reported by
Public
Coordinates
38.605, -89.682

Thunderstorm Wind, St. Clair

When
August 17, 6:30 PM CST
Where
St. Clair County, 2 mi SSE of Mascoutah
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.473, -89.786

Thunderstorm winds blew down a large tree onto an unoccupied car just south southeast of Mascoutah.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854879, 854880.